Heroin abuse can pose a host of potential health dangers, including “nodding out.”
People battling heroin addiction are also at risk for other side effects or heroin overdose. Nodding out is one of the signs that an overdose of heroin may be imminent.
What Is A Heroin Nod?
The heroin nod or nodding out on heroin is a slang expression for someone going in and out of consciousness after injecting liquid heroin drugs with a needle.
Nodding out is usually a sign of heroin addiction and can be a sign of heroin overdose.
Do You Nod Out Every Time You Use Heroin?
While nodding out is a common sign associated with heroin use, it does not always happen with people experiencing a heroin high.
The initial side effects of heroin include:
- a rush or high that is euphoric and analgesic in nature
- warm flush
- dry mouth
- difficulty thinking
- severe itching
Why Nodding Off Is A Sign Of Addiction
One of the problems with heroin use is that your body quickly builds up a tolerance to the drug.
This tolerance results in the need to take more of the drug in order to achieve the same high that was initially so euphoric.
Nodding off is a sign of heroin addiction because the heroin-induced state of relaxation and drowsiness increases as you take higher doses of the drug.
People who have built a tolerance to the drug’s euphoric effects have not built a tolerance to the side effects of drowsiness.
As they take higher doses of the drug, they nod off. Sometimes with a needle still in their arm or with heroin paraphernalia still visible.
What Are The Dangers Of Nodding Out?
Heroin drug abuse is inherently dangerous, and the heroin nod may lead to several potentially life-threatening outcomes.
If you nod off while engaged in heroin drug use, you create a fall risk.
You may stand up and believe that you are able to walk around or do chores, but if you nod off, you have no control over how you fall or where you fall.
Even if you are in your home or your bedroom, you could nod off and hit your head, causing head trauma.
You are not just putting yourself in danger when you nod off but others as well. Driving and using machinery can cause fatal accidents when you nod out on heroin.
Sign Of Heroin Overdose
Nodding off can also be a sign of a life-threatening opiate overdose. An overdose of heroin happens when you take too much of the drug and become unresponsive.
Sign of Death
Overdose deaths are on the rise and they can happen before medical attention arrives at the scene.
Nodding out completely could be a sign of death if a person takes too much of the drug for the body to handle.
Is Nodding Out Only Associated With Injecting Heroin?
Nodding off is usually associated with injecting heroin because of the speed with which the drug takes effect, but this is not the only way to nod off on the drug.
Severe drowsiness and an unresponsive state are the results of heroin abuse no matter how the drug is used. All forms of heroin substance abuse can result in nodding out.
You can also experience this by abusing prescription opioids or synthetic opioids such as fentanyl or oxycodone. Opioid addiction has many of the same features as heroin addiction.
Other Signs Of Heroin Overdose
Nodding out is not the only sign of a heroin overdose.
Other signs of overdose include:
- pupils are so constricted that they look like pinpoints
- low blood pressure
- low heart rate
- slow to respond or unresponsive
- difficulty breathing
If a family member of a loved one appears to be having an overdose, you need to get medical help quickly.
First responders can administer naloxone which can reverse a heroin overdose.
Other Signs Of Heroin Addiction
Nodding out is one of many signs of heroin addiction.
Other signs of heroin addiction can include:
- track marks or need marks on the arms
- sudden and unexplained poor performance at work or at school
- a decline in mental health
- change of social networks or friends
- long-term effects such as organ damage, heroin abscesses, and insomnia
Treatment For Heroin Addiction
Treatment for heroin abuse can be provided at a quality treatment center. Sobriety is possible, even after addiction has taken hold.
Treatment options for heroin addiction include:
- heroin detox in a medical setting to help manage withdrawal symptoms
- medication-assisted treatment (MAT) using methadone or
- buprenorphine to manage cravings for the drug
- behavioral therapy to discover the root causes of substance use
- healthcare services to treat the physical damage due to heroin abuse
Find Addiction Treatment For Heroin Today
If you are battling a heroin substance use disorder, you can find treatment today.
Call DetoxRehabs.net and we can discuss treatment options and help you discover a recovery program that best fits your needs.Article Sources
- Centers for Disease Control and Prevention (CDC)
- National Institute on Drug Abuse (NIDA)